Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Cheyenne, WY

July 10, 2005Box Butte County, Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 10, 2005, 6:28 PM MDT for Box Butte County, Morrill County, Scotts Bluff County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 6:28 PM MDT (00:28 UTC)
Expired
Jul 10, 2005, 7:06 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 110028
SVRCYS
NEC013-123-157-110100-
/O.NEW.KCYS.SV.W.0121.050711T0028Z-050711T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
628 PM MDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  NORTHWESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA
  NORTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 700 PM MDT

* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES NORTH OF LAKE
  MINATARE...OR ABOUT 17 MILES NORTHEAST OF SCOTTSBLUFF...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILPATRICK LAKE BY 640 PM MDT
  8 MILES NORTH OF BONNER BY 700 PM MDT

LAT...LON 4181 10297 4177 10359 4199 10361 4198 10341
      4200 10339 4207 10339 4209 10343 4217 10343
      4223 10309

$$
2 follow-up statements
000 
WWUS55 KCYS 110051
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT SUN JUL 10 2005

NEC157-110100-
/O.CAN.KCYS.SV.W.0121.000000T0000Z-050711T0100Z/
SCOTTS BLUFF NE-
650 PM MDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SCOTTS BLUFF COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PRODUCED NICKEL SIZED HAIL NEAR GERING 
HAS MOVED INTO MORRILL COUNTY. THEREFORE THE SEVERE THUNDERSTORM 
WARNING FOR SCOTTS BLUFF COUNTY HAS BEEN CANCELLED.

LAT...LON 4181 10297 4179 10332 4200 10339 4207 10339
      4209 10343 4235 10344 4238 10308

$$

NEC013-123-110100-
/O.CON.KCYS.SV.W.0121.000000T0000Z-050711T0100Z/
MORRILL NE-BOX BUTTE NE-
650 PM MDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
WESTERN BOX BUTTE AND NORTHWESTERN MORRILL COUNTIES...

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED 
HAIL. THIS STORM WAS LOCATED NEAR KILPATRICK LAKE...OR ABOUT 20 
MILES WEST OF ALLIANCE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN BOX BUTTE COUNTY AT 700 PM MDT
  RURAL NORTHWESTERN BOX BUTTE COUNTY AT 700 PM MDT

LAT...LON 4181 10297 4179 10332 4200 10339 4207 10339
      4209 10343 4235 10344 4238 10308

$$
000 
WWUS55 KCYS 110106
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT SUN JUL 10 2005

NEC013-123-110114-
/O.EXP.KCYS.SV.W.0121.000000T0000Z-050711T0100Z/
MORRILL NE-BOX BUTTE NE-
704 PM MDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOX BUTTE AND
NORTHWESTERN MORRILL COUNTIES EXPIRES AT 700 PM MDT...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BOX BUTTE 
COUNTY IN EFFECT UNTIL 745 PM. THE WARNING FOR MORRILL COUNTY HAS 
BEEN ALLOWED TO EXPIRE.

LAT...LON 4181 10297 4179 10332 4200 10339 4207 10339
      4209 10343 4235 10344 4238 10308

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:00 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT SUN JUL 10 2005

.SHORT TERM...SFC FRONT DID MANAGE TO EDGE ACROSS CYS EARLIER BUT
HAS RETREATED A BIT BACK NORTH THIS AFTERNOON.  FRONT WILL PUSH BACK
SOUTH AGAIN TONIGHT AS UPPER TROF MOVES INTO THE NRN PLAINS.  WIDELY
SCT LIGHT SHOWERS AND A COUPLE OF TSTRMS NOW OVER NRN AND WRN PARTS
OF THE CWA. THESE SHOULD CONTINUE TO PROGRESS EASTWARD AS MID LEVEL
MOISTURE SHIFTS ACROSS WITH BEST COVERAGE EXPECTED OVER THE NRN CWA
THIS EVENING WHERE UPPER SUPPORT WILL BE A BIT BETTER.  SFC HIGH
NOSES INTO CWA MONDAY SO EXPECT DRY AND A BIT COOLER TEMPS.  ISOLATED
CONVECTION MAY TRY TO DEVELOP OVER THE SRN MTNS LATE IN THE AFTN
IF SOME MOISTURE CAN CREEP BACK NORTH BUT EXPECT BULK OF ACTIVITY TO
EXIST SOUTH ACROSS COLORADO.

.LONG TERM...MON NGT THRU THU...MODELS ESPECIALLY ETA SHOWING
SOME INSTBLTY AND PCPN OVER FAR SE WY INTO MON EVNG WITH WEAK MOIST
LOW LEVEL UPSLOPE FLOW.  WILL CUT BACK ON AREAL COVERAGE OF TSTMS
AND CONFINE THEM TO FAR SE WY/FAR SW NEB PNHNDL.  MODELS CONTINUE
THE MOIST LOW LEVEL FLOW INTO TUE...AND HAVE ADDED SOME TSTMS TO FAR
SE WY LATE IN THE DAY TUE.  UPPER RIDGE REBUILDS OVER MUCH OF REGION
STARTING ON TUE...CONTG INTO THU.  TEMPS TO RISE A LITTLE EACH
DAY...WITH HOT TEMPS ALL AREAS BY THU.  MOISTURE ALSO DRIES UP WITH
TIME AND HAVE LEFT WED AND THU DRY.

FOR FRIDAY THROUGH SUNDAY...NORTHERN STREAM SHORTWAVE PROGRESSES
EASTWARD THROUGH SOUTHERN CANADA AS FLATTEN RIDGE REAMPLIFIES
SATURDAY.  THE LAST COUPLE OF GFS RUNS HAS A FAIRLY DECENT SHORTWAVE
TROF MIGRATING SE THROUGH OUR AREA SUNDAY AS RIDGE AXIS SHIFTS
OFFSHORE.  FEEL GFS BEING TOO BULLISH ON SHORTWAVE...HOWEVER HAVE
INTRODUCED LOW POPS ACROSS OUR CWA SUNDAY AFTERNOON.  EXPECT
UNSEASONABLY WARM/DRY CONDITIONS TO CONTINUE FRIDAY AND
SATURDAY...ALTHOUGH CAN NOT RULE OUT A FEW RENEGADE DIURNAL
THUNDERSTORMS.  IF GFS PANS OUT FOR SUNDAY EXPECT A GREATER CHANCE
OF PRECIP WITH SLIGHTLY COOLER TEMPS AS WE HEAD INTO NEXT WEEK.

&&

CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 10, 10:35 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT SUN JUL 10 2005

NEZ001>003-019>021-054-055-WYZ059>070-111115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1035 AM MDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING...MAINLY EAST OF THE LARAMIE RANGE BY LATE THIS AFTERNOON
AND SPREAD EAST INTO MAINLY THE NORTHERN NEBRASKA PANHANDLE THIS
EVENING.  THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE GUSTY WINDS
UP TO 50 MPH. THE MOST NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE
NORTHERN PORTION OF THE AREA...FROM DOUGLAS TO CHADRON...THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
THE AREA MONDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 10, 5:24 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 W TORRINGTON          42.07N 104.22W
07/10/2005  1.00 INCH        GOSHEN             WY   TRAINED SPOTTER

&&
Local storm report, Jul 10, 6:05 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 N MORRILL             42.07N 103.92W
07/10/2005  0.88 INCH        SIOUX              NE   TRAINED SPOTTER

0556 PM     HAIL             8 NE ANGORA             41.95N 102.99W
07/10/2005  0.88 INCH        MORRILL            NE   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL COVERING THE GROUND

0558 PM     HAIL             8 N ANGORA              41.99N 103.10W
07/10/2005  0.50 INCH        MORRILL            NE   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

HUTCHEON

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:02 PM MDTSevere Thunderstorm WarningCYSBox Butte23 min
Jul 11, 4:44 PM MDTSevere Thunderstorm WarningCYSKimball61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.